Alert archive / West Virginia / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Charleston, WV

May 7, 200816 counties in West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this red flag warning at May 7, 2008, 1:25 PM EDT for 16 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 1:25 PM EDT (17:25 UTC)
Expired
May 7, 2008, 6:20 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRLX 071725
RFWRLX

RED FLAG WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT WED MAY 7 2008

VAZ003-004-WVZ015-016-018-024>040-046-047-080130-
/O.NEW.KRLX.FW.W.0002.080507T1725Z-080508T2300Z/
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
125 PM EDT WED MAY 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THURSDAY. 

THE COMBINATION OF SOUTHWESTERLY WINDS...LOW DEWPOINTS...AND DRY
FUELS HAS CREATED AN ENHANCED FIRE WEATHER THREAT. WINDS THIS
AFTERNOON WILL BE GUSTING OVER 25 MPH WITH SUSTAIN SPEEDS AROUND
15 MPH. RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20S FOR A
PERIOD THIS AFTERNOON. PLEASE ADHERE TO YOUR LOCAL BURNING LAWS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS81 KRLX 072220
RFWRLX

RED FLAG WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT WED MAY 7 2008

VAZ003-004-WVZ015-016-018-024>040-046-047-072330-
/O.CAN.KRLX.FW.W.0002.000000T0000Z-080508T2300Z/
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
620 PM EDT WED MAY 7 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELED THE RED
FLAG WARNING. 

LATEST SURFACE OBSERVATIONS INDICATED THAT RELATIVE HUMIDITY AND WIND
SPEED VALUES NO LONGER MEET RED FLAG CRITERIA. THEREFORE...THE RED
FLAG WARNING HAS BEEN CANCELED. SOUTHWEST WINDS OF 10 TO 15 MPH
WILL CONTINUE THROUGH THE EARLY EVENING HOURS...AND THEN BECOME
LIGHT AND VARIABLE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at May 7, 9:45 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 7, 9:45 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 AM EDT WED MAY 7 2008

.SYNOPSIS...
ONE LAST DAY OF WARM AND MOSTLY DRY WEATHER TODAY. A LOW PRESSURE
SYSTEM APPROACHES THURSDAY WITH INCREASED SHOWERS...THEN PASSES
THROUGH THURSDAY NIGHT INTO FRIDAY MORNING WITH MORE RAIN.

&&

.NEAR TERM /THROUGH THURSDAY/...
MID CLOUDS ARE EVAPORATING AS THEY PROGRESS EAST ALLOWING FOR STRONG
HEATING THIS MORNING.  MAIN CONCERN IS HOW FAR E WILL THE LINE OF
RW/TRW OVER SRN IL MAKE IT?  DWPTS AND THERMODYNAMIC INSTABILITY
WILL NOT BE IMPRESSIVE AND WITH STRENGHTENING SSW FLOW LOOK FOR LINE
TO SHIFT NE WITH TIME.  LCL MDLS AND RUC13 SUPPORT A DRY FCST WITH
LLVLS DRYING OUT UNDER INC BL FLOW.  THIS WAS FOLLOWED IN THE MRNG
UPDATE BY REMOVING ALL MENTION OF PCPN IN SERN OH THRU 23Z.  MUCH
THE CASE YDY CAN NOT RULE OUT SCT RW-- WITH ANY TCU...BUT WITH LLVL
DRY LLVLS LEFT IT OUT OF THE FCST.

THE MAIN POPS EMPHASIS TONIGHT IS IN THE FAR NORTH WITH THE
FRONT...THEN WE INTRODUCE HIGHER POPS IN THE FAR WEST LATER THURSDAY
AFTERNOON AS THE LOW APPROACHES. FRONT APPROACHING FROM THE NORTH
WILL STALL JUST NORTH OF OUR CWA LATER TONIGHT...AND EVEN LIFT A BIT
BACK NORTH ON THURSDAY AS THE MAIN UPPER/SURFACE LOW APPROACHES FROM
THE WEST. THIS SETS UP OUR AREA IN THE WARM SECTOR THRU THE DAY
THURSDAY. EXCEPT FOR HIGH POPS IN THE FAR NORTH LATER WEDNESDAY
NIGHT AND THURSDAY ASSOCIATED WITH THE FRONT...THIS SCENARIO WILL
TEND TO LIMIT ANY PRECIP CHANCES TO THE CHANCE CATEGORY AND MAINLY
IN THE DIURNALLY FAVORED TIMES. WE CONTINUE TO DOWNPLAY THE HIGH
POPS IN THE MODELS WITH MID LEVEL MOISTURE FROM UPPER IMPULSES
MOVING ACROSS TODAY AND TONIGHT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
OTHER THAN THE NAM BEING A FEW HOURS SLOWER AND JUST A TAD FARTHER
SOUTH ON TRACK...MODELS ARE IN SOLID AGREEMENT WITH MAIN LOW CENTER
PASSING WSW TO ENE THROUGH THE CWA THURSDAY NIGHT. THIS HAPPENS IN
TANDEM WITH UPPER LOW OPENING AND REJOINING THE ZONAL FLOW. NAM IS
VERY GRADUAL IN HAVING THE UPPER LOW OPEN...RESULTING IN ITS SLOWER
PACE COMPARED TO OTHER MODELS...AND I AM CONSIDERING THIS THE
OUTLIER. REGARDLESS...HIGH DEGREE OF CONFIDENCE IN RAINFALL EITHER
WAY...AND SO I INCREASED PEAK POPS TO THE MID 80S PERCENT RANGE.
EXPECTING AREAL AVERAGE OF HALF TO THREE QUARTERS OF AN INCH OF RAIN.

LOW PULLS AWAY FRIDAY BUT CYCLONIC FLOW CONTINUES...WITH A PROBABLE
ADDITIONAL VORTICITY WAVE PASSING THROUGH MID-TO-LATE FRIDAY
AFTERNOON ON THE HEELS OF THE MAIN DEPARTING SYSTEM. THE
ECMWF/CANADIAN MODELS SIGNIFICANTLY DIFFER FROM GFS/NAM...BY HAVING
A SLOWER AND STRONGER SECONDARY WAVE LATE FRIDAY NIGHT TO EARLY
SATURDAY MORNING...VERSUS THE EARLIER WEAK ONE. A SMALLER WAVE
QUICKLY CATCHING UP AND MERGING WITH LARGE INITIAL ONE FRIDAY
AFTERNOON...MAKES MORE SENSE /ESPECIALLY WITH YET ANOTHER STRONGER
SYSTEM COMING DURING THE LATTER HALF OF THE WEEKEND...SUCH QUICK
TIMING OF THREE LARGER FEATURES AS IN ECMWF DOES NOT SEEM
PREFERABLE/.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
IT IS A TALE OF TWO /OR EVEN THREE/ CUT OFF UPPER LOWS...AND WE WILL
BE WITHIN THE RIDGE IN BETWEEN. GFS MODEL ENSEMBLES GREATLY DIVERGE
ON EXACT LOCATION OF UPPER LOW NUMBER ONE AFTER THURSDAY...BUT IT IS
EMBEDDED WITHIN A FAIRLY AGREED UPON SHEARING LONGWAVE TROUGH AXIS
THAT EXTENDS FROM LOWER HUDSON BAY THROUGH NEW ENGLAND AND OUT INTO
THE ATLANTIC BY FRIDAY. THE SECOND UPPER LOW COMES FROM A DIGGING
WESTERN TROUGH...AND CUTS OFF INTO THE CENTRAL PLAINS.

COMPLEX AND UNCERTAIN INTERACTION OCCURS WITH THE ENERGY OF THE
FIRST CUT OFF LOW SPLITTING INTO TWO /AT YET TO BE RESOLVED
PROPORTIONS/. THE WESTERN RETROGRADING PORTION /BECOMES NEW UPPER
LOW/ LOOKS TO INTERACT WITH THE SECOND CENTRAL PLAINS CUT OFF
LOW...PERHAPS IMPEDING ITS PROGRESS EASTWARD /GFS/ OR EVEN A DOING A
FUJIWARA SWING NORTHEASTWARD OVER THE WEEKEND /ECMWF/. IN
EFFECT...THE CENTRAL PLAINS LOW WOULD END UP REJOINING THE FLOW AND
PULLING TO THE NORTHEAST /NORTH OF OUR REGION/ BY EARLY NEXT WEEK.

THE OVERALL EFFECT ON US...IS A SLOWING OF THE PRIOR FORECAST...BY
ALLOWING EASTERN RIDGING TO FURTHER SHARPEN AS UPPER LOW TO OUR
NORTH SPLITS INTO TWO...AND DELAYING NEXT COLD FRONTAL PASSAGE TO
SATURDAY /THUS A WARM FORECAST FRIDAY AND STILL FAIRLY WARM
SATURDAY/. THAT BEING SAID...STILL RUNNING WITH CHANCE TO LOW LIKELY
POPS LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...FOR WARM SECTOR
CONVECTION RUNNING OUT AHEAD OF THE SURFACE FRONT. UNCERTAIN TIMING
OF FEATURES OR WRAP AROUND BEHIND FRONT SATURDAY NIGHT THROUGH
MONDAY KEEPS AT LEAST CHANCE POPS IN FOR THAT PORTION OF THE
EXTENDED.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THOUGH MODELS DISAGREE ON DETAILS...THE BIG PICTURE IS STARTING TO
COME TOGETHER ON THE MAIN FEATURE OF THIS PERIOD THAT COMES SUNDAY.
A STRONG SURFACE LOW SOMEWHERE IN THE GREAT LAKES REGION /DIFFERS BY
MODEL/ SENDS A MOIST FRONT THROUGH THE CWA WITH RAIN AND
THUNDER...FOLLOWED COLD AIR ADVECTION AND THE PASSAGE OF A DEEP
UPPER LOW IN THE VICINITY OF OR JUST NORTH OF THE CWA SUNDAY NIGHT.
OPERATIONAL ECMWF AND GFS SHOW RAIN TO BE A GOOD BET...AND SO I
INCREASED POPS TO NEAR 70-ISH AREA WIDE. WOULD HAVE GONE HIGHER BUT
THERE IS STILL A GOOD AMOUNT OF SPREAD IN ENSEMBLES...AND WOULD LIKE
TO SEE ANOTHER COUPLE RUNS OF BETTER AGREEMENT FIRST.

AHEAD OF THE MAIN FEATURE...UNCERTAINTY REMAINS FOR SATURDAY.
ECMWF/CANADIAN MODELS TRY TO STUFF A MODERATELY SIZED WAVE BETWEEN
THE TWO LARGER ONES OF THURSDAY NIGHT AND SUNDAY MORNING/. THE QUICK
SUCCESSION OF LARGE FEATURES IS PUZZLING...AND AT THIS TIME
PREFER THE GFS/NAM SCENARIO OF A SMALLER QUICKER WAVE THAT CATCHES
UP TO THE FIRST LARGER WAVE AND SO PASSES THROUGH OUR CWA FRIDAY
AFTERNOON. I THUS LIMITED RAIN CHANCES SATURDAY MORNING TO LOW
CHANCE...WITH FOCUS SOUTH OF THE I-64 CORRIDOR.

WENT COLDER THAN GRIDDED GFS MOS COME MONDAY...AS WE WILL BE IN THE
COLD CYCLONIC NORTHERLY FLOW OF DEPARTING DEEP LOW. UNSURE HOW LONG
IT WILL TAKE TEMPERATURES TO RECOVER AFTER MONDAY...DEPENDS ON HOW
LONG CUT OFF LOW PERSISTS NEAR THE EAST COAST.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...

MOISTURE SLOWLY INCREASES THIS PERIOD AS A FRONT APPROACHES FROM THE
NORTH AND A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
HOWEVER...MOST PRECIP THIS PERIOD WILL BE CONFINED TO THE NORTH
PORTION OF AREA...MAINLY LATER WEDNESDAY NIGHT. THUS...EXCEPT FOR
EARLY MORNING BRIEF IFR IN FOG AT EKN...VFR CONDITIONS WILL PREVAIL
THRU 06Z. AFTER 06Z MVFR IN SHOWERS DEVELOPING ACROSS THE FAR
NORTH...INCLUDING PKB AND CKB.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...IFR WX EXPECTED MAINLY
THURSDAY NIGHT AND FRIDAY WITH THE PASSAGE OF A LOW PRESSURE
SYSTEM.  TRW IS PSBL AS WELL.

&&

.FIRE WEATHER...
WARM SOUTHWEST FLOW WILL ALLOW SUSTAINED WINDS AND MINIMUM RELATIVE
HUMIDITY LEVELS TO APPROACH CRITICAL FIRE WEATHER LEVELS FOR PARTS
OF THE AREA DURING PEAK MIXING HOURS THIS AFTERNOON. INCREASING HIGH
CLOUDS SHOULD PREVENT CRITICAL THRESHOLDS FROM ACTUALLY BEING
BREACHED...BUT THE SITUATION WILL BE MONITORED CLOSELY. THE MOST
VULNERABLE AREA IS CENTRAL TO SOUTHERN WEST VIRGINIA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...29/JMV
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JMV
FIRE WEATHER...MDP
Hazardous weather outlook, May 7, 4:14 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT WED MAY 7 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-
080815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
414 AM EDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ005-013-015-024>040-046-047-080815-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
414 AM EDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WARM SOUTHWEST FLOW WILL YIELD SUSTAINED WINDS OF 10 TO 15 MPH AND
MINIMUM RELATIVE HUMIDITY IN THE 25 TO 30 PERCENT RANGE...WHICH
COMBINED...APPROACHES CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG
WARNING IS NOT ANTICIPATED...BUT THE SITUATION WILL BE MONITORED
CLOSELY. MOISTURE LEVELS WILL THEN QUICKLY INCREASE THIS
EVENING...PUTTING AN END TO THE NEAR CRITICAL FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in West Virginia, 2008Red Flag Warnings in Virginia, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.